Patient's death is possibly the first in the U.S. related to vaping

Health officials in Illinois believe a patient's recent death may be the first vaping-related one in the U.S., according to the Associated Press

The Illinois Department of Public Health (IDPH) announced last Friday that an adult patient died after contracting a severe lung disease. The person's name, age and date of death were not released, although the state was notified of the individual's passing last Thursday, said Dr. Jennifer Layden, the agency's chief medical officer.

The Centers for Disease Control and Prevention (CDC) also noted last week that at least 193 people across 22 states have suffered from respiratory illnesses after vaping. That number has risen dramatically from the 94 cases that the CDC recently said it would investigate. 

In Illinois alone, health officials said in a release that the number of people who contracted a vaping-related respiratory illness had doubled in the past week, from 11 to 22. 

"The severity of illness people are experiencing is alarming and we must get the word out that using e-cigarettes and vaping can be dangerous," said IDPH Director Dr. Ngozi Ezike. 

News of the patient's death comes less than a week after a Utah man suffering from lipoid pneumonia was placed on life support. The man's family said he and his wife had been vaping daily for two years before he suddenly fell sick. 

Around the same time, a Texas teenager also came forward to share his own near-death experience, after his lung collapsed from excessive vaping. A pediatric pulmonologist who treated the teen told a local station that his lungs were so damaged that they had formed scar tissue. 

Though the American Vaping Association, an advocacy organization, told the Associated Press that "tainted, black market THC products" are at fault for the growing number of illnesses, the CDC said it still needs to collect more information to determine whether there is a direct link between the illnesses and vaping. 

"Investigators haven’t identified any specific product or compound that is linked to all of the cases," said CDC official Ileana Arias.